Did your hypo (low) symptoms change after you got on the pump?


#1

The other discussion on how we act when we’re low made me wonder if other people had to re-learn their common low blood sugar signs when they started the pump.

When I was on shots, I would get shaky, quiet and zone out.
When I switched to the pump, I started to laugh at everything, have trouble finding the right words, felt like I was in a slow-motion action sequence in a movie. It was a rough adjustment.

Anyone else have the same thing happen when they made the switch?


#2

I didn’t really experience different symptoms when I switched from shots to the pump (I typically get the classic shaky/sweaty/panicky/blurry lows), but I did experience some different types of lows - one I like to call the “wrong bolus” low, which hits hard and fast like the lows I used to get from shots, and also the “gentle basal” low - which sets in so slowly that you don’t notice the symptoms right away.

However, I have noticed that my symptoms did change when I got into tighter control - now I usually don’t recognize my lows until I’m in the 60s, while I used to feel them as soon as I started dropping. I typically just feel some muscle weakness until I hit 50 or so. I also get really irritable before I notice any other symptoms, which is a new one for me and lots of fun. On the plus side though, now I can usually tell as soon as I start heading above 160.

So, if your control has improved a lot since you switched to the pump maybe that has something to do with it?


#3

My experience is similar to Sara’s.

I think also my symptoms have changed due to how long I have had this disease and developing hypoglycemic unawareness. Not sure if pumping is the reason for the changes in my low reactions, but I would love to have my shaky/sweaty back. It was more obvious.


#4

No, I don’t think the symptoms have changed. They just seem to have lessened over time, despite pumping. I hardly ever get shaky anymore unless I’m clear down around 30 and I don’t have lows often at all.


#5

A while back I read “Pumping Insulin” - great resource if you haven’t checked it out! According to the book, hypoglycemic unawareness is a pretty common thing for diabetics who happen to be in tight control, due to certain stress hormones being depleted by frequent lows.
If I recall correctly the author recommends running a bit high for a month or two, and by completely avoiding any hypoglycemic episodes during that time (which I’ve NEVER managed to do, but congrats if you can!) you should be able to feel your lows again. Makes sense, as I usually felt low between 90-120 when I was not in great control. Can’t say I’ve tried this technique myself though, since I’m still trying to whittle my A1C down a bit and I think that might be counterproductive. In 14 years I’ve so far been lucky enough not to experience a low that I couldn’t treat myself (knock on wood!). But if hypoglycemic awareness is causing a lot of problems for you, then I’d say that technique may be worth the extra A1C points!


#6

I had hypo unawareness before I went on the pump. I did this when I first started , tried to keep my bg between 100 and 150. I did regain the symptoms after a few months. For me the extra A1C points were worth it. Had a few scarey trips to the ER prior. I figured it was better to be alive with a higher A1C than dead with an acceptable one. Now ny goal bg is back down between 80- 110.


#7

The reason I went on the pump was because of hypoglycemia unawareness. On MDI, bolusing with Apidra and using a split dose of Levemir as my basal, I had very good blood sugar numbers but also had some LOWS in the 20 to 40 range and many times little or no warning symptoms. I started using the Animas 2020 with Apidra last June and my daily averages for blood sugar are now in the 130’s. I still have lows but now they are in the 50 to 60 range and I am beginning to notice that when I get to the 70-80’s range I start “feeling different.” Maybe the low symptoms are starting to return.
I think that when you are on MDI you are usually using two types of insulin, the long acting as a basal (Lantus or Levemir) and a rapid insulin analog for meals and corrections. The two of them in your system together might give you different signs of low blood sugar. In the pump you are using one kind of insulin, a rapid analog for basal and bolus so that might be making the difference

Florian